Wisconsin, 2009

High Wind in Wisconsin, March 11, 2009

March 11, 2009 · NWS GRB · 1 event in 1 county or zone

Winds of at least 60 mph hit Washington Island on the northern tip of Door County, damaging power lines, downing trees and causing damage to the roof of at least one house. ).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Winds of at least 60 mph hit Washington Island on the northern tip of Door County, damaging power lines, downing trees and causing damage to the roof of at least one house. Other strong wind reports included measured gusts of 57 mph at Washington Island and 56 mph at Bellevue (Brown Co.), and an estimated gust of 53 mph in Hortonville (Outagamie Co.).

The winds were the result of a strong low pressure system that moved across Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 10, 2:50 PM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Mar 10, 2:50 PM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT TUE MAR 10 2009

.SHORT TERM...TONIGHT AND WEDNESDAY. LATEST RUC ANALYSIS AND
VIS/IR/WV/RADAR IMAGERY SHOW DEEP LAYER SOUTHWEST FLOW OVER THE
WESTERN GREAT LAKES AHEAD OF A POTENT SHORTWAVE EMERGING INTO
WESTERN NEBRASKA.  AHEAD OF THE WAVE...A BROAD LOW PRESSURE SYSTEM
WAS POSITIONED OVER EASTERN IOWA...WITH THE 6HRLY PRESSURE RISE-FALL
COUPLET SUGGESTING THIS LOW WILL TRAVEL JUST TO THE EAST OF GREEN
BAY.  WARM AND MOIST ADVECTION CONTINUES AHEAD OF THIS LOW OVER THE
STATE OF WISCONSIN.  MAIN BATCH OF MORE STEADY PRECIP HAS LIFTED OFF
TO THE NORTHEAST OVER THE UPPER PENINSULA...BUT LIFT OVER THE
SURFACE WARM FRONT LOCATED OVER NORTHERN ILLINOIS CONTINUES TO
TRIGGER SCATTERED SHOWERS AND OCCASIONAL DRIZZLE...A LITTLE MORE
WIDESPREAD ACROSS THE NORTH.  TEMPERATURES HAVE RISEN BETWEEN 34-37
DEGREES...WHICH IS SUPPORTING MOSTLY LIQUID PRECIP (PERHAPS A LITTLE SNOW
STILL LINGERING NEAR IRON MOUNTAIN).  FOG HAS ALSO RECENTLY BECOME
AN ISSUE AS DEWPOINTS IN THE MID TO UPPER 30S PASS OVER THE
COLD/SNOW PACKED GROUND.  AS THE LOW TRACK ACROSS THE WESTERN GREAT
LAKES TONIGHT...PRECIP TRENDS (INCLUDING SNOW AMOUNTS) AND STRONG
WINDS BEHIND THE LOW ARE THE MAIN FORECAST CONCERNS.

TONIGHT...AFOREMENTIONED LOW PRESSURE WILL GATHER STRENGTH AS THE
POTENT SHORTWAVE DRIVES THE LOW TO THE SOUTHERN FOX VALLEY BY 00Z
AND INTO THE UPPER PENINSULA BY 06Z.  PRECIPITATION WILL BE MOST
WIDESPREAD LATE THIS AFTERNOON NORTH OF THE LOWS TRACK ACROSS
NORTH-CENTRAL WISCONSIN.  FARTHER EAST...MORE IN THE WARM
SECTOR...PRECIP HAS TAKEN ON A MORE CONVECTIVE LOOK MIXED IN WITH
OCCASIONAL DRIZZLE...AND THAT WILL CONTINUE TO BE THE CASE UNTIL THE
DRY SLOT AND COLD FRONT MOVE ACROSS THE AREA BETWEEN 00-03Z.  THE
FOG WILL ALSO BE SOUPY UNTIL THAT TIME...ESPECIALLY ACROSS THE FOX
VALLEY AND LAKE MICHIGAN SHORELINE...WHERE VSBYS WILL BE
PERSISTENTLY BELOW ONE MILE.  BECAUSE OF THE TIME OF DAY (RUSH HOUR)
WILL ISSUE A DENSE FOG ADVISORY UNTIL 03Z.

TO THE NORTH OF THE LOW...COLDER AIR FROM MINNESOTA WILL BE
FILTERING SOUTHEAST...CHANGING LIQUID PRECIPITATION TO SNOW FIRST
ACROSS THE NORTHWEST LATE THIS AFTERNOON...BEFORE STRONG WINDS PUSH
THIS COLDER AIR EAST...AND CHANGE PRECIP TO SNOW ACROSS THE EAST BY
03Z.  VILAS COUNTY CONTINUES TO BE ON THE EDGE OF THE HEAVIER
DEFORMATION PRECIP...BUT MODELS SPIT OUT 0.25-0.35 INCHES OF QPF
TONIGHT...WITH POSSIBLE LAKE ENHANCEMENT TAKING PLACE AFTER MIDNIGHT
INTO TOMORROW MORNING.  ADDING UP THE ACCUMULATION TOTALS...THIS
LOOKS TO BE A 2-5 INCH EVENT WITH HIGHER SNOW:LIQUID RATIOS
OCCURRING LATE AS THE ARCTIC AIR (850MB TEMPS -20C) REACHES WESTERN
LAKE SUPERIOR. PRECIP SHOULD CHANGE OVER TO SNOW DURING THE EARLY
EVENING HOURS...AND SHOULD BE HEAVIEST DURING THE EVENING AS WELL.
SNOW ACCUMULATIONS WILL FALL OFF RAPIDLY EAST OF THE HIGHER
TERRAIN...NO MORE THAN A HALF INCH...AND PERHAPS A DUSTING OVER THE
FOX VALLEY.

AS IF THIS IS NOT ENOUGH...A TIGHT PRESSURE GRADIENT BETWEEN THIS
STRENGTHENING SURFACE LOW AND A 1040MB HIGH OVER THE NORTHERN PLAINS
WILL SHIFT OVER THE AREA DURING THE EVENING AND OVERNIGHT HOURS.
NAM12 SHOWS 900MB WINDS AT THE TOP OF THE MIXED LAYER REACHING
BETWEEN 50-55KTS ACROSS THE SOUTHERN 2/3RDS OF THE SOUTHEAST
FORECAST AREA.  TAKING 80 PCT OF THIS OVER LAND YIELDS ABOUT 40KT
GUST POTENTIAL...OR A LOW END WIND ADVISORY.  BELIEVE A HIGHER PCT
(90-95PCT) IS POSSIBLE TO REACH THE SURFACE OVER DOOR COUNTY AND
ALONG THE LAKESHORE...SO WOULDNT BE SURPRISED TO SEE ISOLATED HIGH
WIND WARNING/STORM FORCE GUSTS.  LUCKILY...THE BEST ISALLOBARIC FLOW
WILL OCCUR ACROSS THE UPPER PENINSULA...BUT THERE WILL STILL DECENT
PRESSURE RISES ACROSS NORTHEAST WISCONSIN THAT COULD PUSH THE
ISOLATED GUSTS MORE FREQUENTLY INTO THE HIGH WIND WARNING/STORM
FORCE RANGE.  WILL RELY ON THE EVENING SHIFT FOR THIS UPDATE IF
NECESSARY.

TOMORROW...LAKE EFFECT SNOW WILL CONTINUE OVER VILAS COUNTY...BUT
WINDS BACK MORE TOWARDS THE WEST NORTHWEST BY AFTERNOON...AND LAKE
EFFECT WILL BE DIMINISHING BY THIS TIME.  STILL THOUGH...COULD SEE
ANOTHER INCH OR TWO OF ACCUMULATION OVER VILAS...WITH THE HEAVIEST
ACROSS THE FAR NORTHERN PART OF THE COUNTY.  OTHERWISE...WINDS WILL
BE GRADUALLY DIMINISHING DURING THE MORNING HOURS...BUT STILL REMAIN
BEEFY WITH GUSTS UP TO 30 MPH THROUGH MIDDAY.  WILL PROBABLY SEE
STRATO-CU POP UP IN THE COLD AIR ADVECTION REGIME BUT A DRY DAY CAN
BE EXPECTED OUTSIDE OF THE SNOW BELT.  HIGHS WILL RANGE FROM THE
LOWER TEENS NORTH...TO THE LOWER 20S SE.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

WINDS WILL CONTINUE TO DIMINISH WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS INTO THE REGION. WEST TO NORTHWEST FLOW MAY
BRING A CHANCE OF SNOW SHOWERS TO VILAS COUNTY WEDNESDAY
EVENING. HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN
THURSDAY THROUGH SATURDAY NIGHT. TEMPERATURES ON THURSDAY
WILL REMAIN SOME 15 TO 20 DEGREES BELOW NORMAL. WITH ABUNDANT
SUNSHINE AND STRONGER MARCH SUN...WOULD NOT BE SURPRISED IF
TEMPERATURES WERE A FEW DEGREES WARMER THAN ADVERTISED.

THE 00Z CANADIAN/ECMWF INDICATED A FAIRLY DECENT SYSTEM
FOR SUNDAY INTO SUNDAY NIGHT. THE 12Z CANADIAN HAS BACK OFF
ON THE MAGNITUDE OF THIS SYSTEM WHILE THE LOW RESOLUTION 12Z
ECMWF STILL SUPPORTS THE 00Z ECMWF/CANADIAN SOLUTION. THE
ECMWF HAS TRENDED COLDER AT 850MB WHICH WOULD SUPPORT MORE
SNOW OR MIXED PRECIPITATION. THE 12Z GFS BRINGS A MUCH WEAKER
SYSTEM IN FOR SUNDAY AND SUNDAY NIGHT. WILL INCREASE RAIN AND
SNOW CHANCES FOR SUNDAY AND SUNDAY NIGHT PERIOD...ESPECIALLY OVER
THE EASTERN HALF OF THE FORECAST AREA. THEREFORE...WILL KEEP THE
CHANCE OF RAIN OR SNOW FOR NOW SINCE MODELS DIVERGE ON THE
STRENGTH OF THE SYSTEM AND THE DEGREE OF COLD AIR ALOFT.

A GRADUAL WARMING TREND IS EXPECTED INTO THE WEEKEND.
&&

.AVIATION...WIDESPREAD VLIFR VSYBS IN DENSE FOG WILL BE PRESENT AT
GRB THROUGH ABOUT 03Z BEFORE A STRONG COLD FRONT PLOWS ACROSS THE
TAF SITE.  FARTHER WEST...VSBYS/CIGS WILL ALSO HANG IN THE IFR/LIFR
RANGE UNTIL THAT SOME COLD FRONT REACHES CWA/AUW AROUND 01-02Z.
HOWEVER...ONCE THE COLD FRONT PASSES...VERY STRONG WEST WINDS WITH
SURFACE GUSTS TO 45 MPH WILL DEVELOP AND CONTINUE INTO WEDNESDAY
MORNING. AT RHI...SHOWERS/DRIZZLE WILL CHANGE OVER TO SNOW LATE THIS
AFTERNOON OR EARLY THIS EVENING...WITH AN INCH OR TWO OF
ACCUMULATION EXPECTED.  THE SNOW WILL ALSO LAST FOR A FEW HOURS
BEFORE DIMINISHING TO FLURRIES...BUT HAS POTENTIAL TO CREATE LIFR
CIGS/VSBYS.
&&

.MARINE...STORM FORCE WINDS HOISTED FOR THE NORTH HALF OF THE OPEN
WATERS OF LAKE MICHIGAN. WINDS FOR THE NEARSHORE MAY APPROACH
CRITERIA FOR STORM FORCE OVERNIGHT. GALE WARNING HOISTED AND WILL
CONTINUE INTO WEDNESDAY AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 PM CDT THIS EVENING FOR WIZ022-
038>040-048>050-073-074.

WIND ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT WEDNESDAY FOR
WIZ020>022-031-038>040-048>050-073-074.

WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT WEDNESDAY FOR
WIZ030-035>037-045.

WINTER WEATHER ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR WIZ005.

&&

MPC/ECKBERG
Hazardous weather outlook, Mar 10, 2:55 PM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
355 PM CDT TUE MAR 10 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
355 PM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FOG WILL IMPACT MUCH OF THE REGION THROUGH EARLY THIS
EVENING. THE FOG WILL BE MOST DENSE ACROSS THE FOX VALLEY AND
LAKESHORE AREAS...WHERE A DENSE FOG ADVISORY HAS BEEN ISSUED.
HAZARDOUS DRIVING CONDITIONS ARE POSSIBLE FOR THE LATE AFTERNOON
AND EARLY EVENING COMMUTE...WITH NEAR ZERO VISIBILITIES EXPECTED
AT TIMES.

STRONG WINDS ARE EXPECTED TO DEVELOP TONIGHT AS A LOW PRESSURE
SYSTEM DEEPENS OVER THE NORTHERN GREAT LAKES REGION. GUSTS OVER
45 MPH ARE ANTICIPATED ACROSS MUCH OF CENTRAL...NORTHEAST AND
EAST CENTRAL WISCONSIN...WHERE A WIND ADVISORY HAS BEEN POSTED.
THE STRONGEST WINDS ARE EXPECTED ACROSS DOOR COUNTY...WHERE
GUSTS TO 50 TO 55 MPH MAY OCCUR. THE STRONG WEST WINDS WILL ALSO
USHER A MUCH COLDER AIR MASS INTO THE REGION TONIGHT.

RAIN AND DRIZZLE WILL CHANGE OVER TO SNOW ACROSS FAR NORTHERN
WISCONSIN LATE THIS AFTERNOON OR EARLY THIS EVENING AND CONTINUE
TO FALL THROUGH THE OVERNIGHT HOURS. SEVERAL INCHES OF SNOW ARE
EXPECTED TO ACCUMULATE OVER THE SNOW BELT OF LAKE SUPERIOR. PLEASE
SEE THE ONGOING WINTER WEATHER HEADLINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

STRONG WINDS WILL LINGER OVER THE REGION THROUGH MIDDAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT PEAK WIND GUSTS AND SNOW AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN GREEN BAY TONIGHT INTO WEDNESDAY.

LMZ521-522-541>543-111300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
355 PM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG WILL AFFECT THE NEARSHORE WATERS THIS EVENING.
NEAR ZERO VISIBILITIES ARE EXPECTED IN SOME LOCALES.

GALE FORCE WEST WINDS WILL DEVELOP LATER THIS EVENING...AND
CONTINUE THROUGH THE REST OF THE NIGHT. A FEW GUSTS MAY APPROACH
50 KTS TOWARD THE OPEN WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

GALE FORCE WINDS WILL CONTINUE INTO WEDNESDAY BEFORE DIMINISHING
LATE IN THE DAY.

MPC/RE/TSK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Door

When
March 11, 2:00 AM CST to 4:00 AM CST
Where
Door forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161052.